Flash Flood, Hampton (C)
- When
- August 28, 4:30 PM EST to 5:30 PM EST
- Where
- Hampton (C) County, 5.01 mi W of Hampton to 4.98 mi W of Hampton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.030, -76.440
Car was surrounded by 3 feet of water.
Scattered thunderstorms along a cold front produced heavy rain which caused flash flooding across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered thunderstorms along a cold front produced heavy rain which caused flash flooding across portions of southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 28, 2:41 PM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 341 PM EDT TUE AUG 28 2012 .SYNOPSIS... A COLD FRONT WILL SLOWLY MOVE SOUTHEAST INTO NORTH CAROLINA TONIGHT INTO WEDNESDAY MORNING. HIGH PRESSURE BUILDS INTO THE MID ATLANTIC STATES BY WEDNESDAY AFTERNOON...AND WILL SETTLE ACROSS THE AREA THURSDAY AND FRIDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... LATEST SURFACE OBSERVATIONS SHOW THAT THE COLD FRONT IS NOW DRAPED ACROSS THE CWA FROM ROUGHLY WALLOPS ISLAND TO DANVILLE VA. A WIDESPREAD CU FIELD HAS DEVELOPED ACROSS ALL AREAS...EXCEPT NORTHEAST NC WHERE A SUBTROPICAL AIRMASS IS STREAMING UP FROM THE CAROLINAS AND IS RESULTING IN THICKER CLOUD COVER. PRECIPITATION CHANCES IN N/NW COUNTIES WILL BE VERY LOW FOR LATE THIS AFTERNOON AS NW WINDS AND DRIER AIR (DEWPOINTS 60-65F) ARE MOVING INTO THE REGION. THIS TREND IS EXPECTED TO CONTINUE INTO THIS EVENING AND OVERNIGHT AS SURFACE HIGH PRESSURE BUILDS IN FROM THE NW OVERNIGHT/LATE. ALONG AND AHEAD OF THE FRONT (OR FURTHER SOUTH)...DEWPOINTS RANGE FROM THE MID 60S TO MID 70S AND THE CU FIELD IS SHOWING SIGNS OF VERTICAL ENHANCEMENT AS PEAK DAYTIME HEATING IS REACHED. IN ADDITION...THE COLD FRONT WILL INTERACT WITH AMPLE MOISTURE FROM THE SUBTROPICAL AIRMASS AS WELL AS WITH THE RRQ OF AN UPPER LEVEL JET STREAK TO ENHANCE FORCING AND THUS THUNDERSTORM CHANCES LATE THIS AFTERNOON THROUGH THIS EVENING. WILL CONTINUE WITH HIGHEST POPS FOR MAINLY THE SRN 1/2 OF THE CWA (30-40 PERCENT POPS REST OF THIS AFTN...RAMPING UP TO 60 PERCENT IN NE NC/FAR SE VA THIS EVENING). PWATS RANGING FROM 1.50-2.00 INCHES AND LIGHT LOW-LEVEL WINDS WILL HELP TO PRODUCE LOCALLY HEAVY RAINFALL AS PRECIP DEVELOPS. SOME GUSTY WINDS MAY BE POSSIBLE IN THE STRONGEST STORMS ALONG THE FRONT AS DRIER AIR MOVES IN BEHIND IT. EXPECT PRECIP TO TAPER OFF FROM N TO S TONIGHT WITH SOME LINGERING POPS IN NE NC THROUGH DAYBREAK WEDNESDAY MORNING. LOWS TONIGHT IN THE MID 60S NORTH TO LOWER 70S SOUTH. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... AFTER SOME EARLY AM SHOWERS POSSIBLE ACROSS THE FAR SOUTH...DRYING FROM THE NORTH WILL PREVAIL AS SURFACE HIGH PRESSURE CONTINUES TO BUILD INTO THE MID ATLANTIC STATES FROM THE NORTHWEST. HIGH TEMPS WED IN THE L/M80S. HIGH PRESSURE SETTLES ACROSS THE REGION LATER WEDNESDAY NIGHT THROUGH FRI...RESULTING IN MOSTLY CLEAR SKIES THROUGH THIS TIME. EXPECT COOLER OVERNIGHT LOWS FOR THURSDAY MORNING WITH READINGS IN THE 60S (POSSIBLY EVEN UPPER 50S IN A FEW SPOTS OVER THE NORTH). HIGHS IN THE 80S AREAWIDE...CREEPING INTO THE LOW 90S INLAND ON FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... UPR RIDGE OF HIGH PRESSURE WILL BE PRESENT OVER THE MID-ATLANTIC REGION THIS COMING WEEKEND. WILL MAINTAIN DRY WX SATURDAY...BUT THE REMAINS OF ISSAC MAY AFFECT THE AREA BY SUNDAY. TIMING ISSUES BETWEEN THE GFS/ECMWF MAKE THIS A LOW CONFIDENCE FORECAST...BUT HAVE INCLUDED SLIGHT CHANCE TO CHC POPS BY SUNDAY INTO THE FIRST OF NEXT WEEK. HIGHS UPR 80S TO LOW 90S SAT...THEN MID/UPR 80S SUN-TUES. LOW UPR 60S TO MID 70S. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... COLD FRONT/SFC TROUGH PUSHING INTO CENTRL VA. WNDS ARE SHIFTING TO THE NW-N BEHIND THE BNDRY. SCATTERED CU DEVELOPING AHEAD OF THE FRONT BUT LITTLE DEVELOPMENT AT THIS TIME. THINK THERE IS ENOUGH INSTABILITY FOR SOME CONVECTION TO BUILD THRU THE AFTN/EVENING IN VCNTY AND AHEAD OF THE FRONT. GENERALLY ADDED VCTS FOR ALL TAF SITES EXCEPT SBY WHERE NW FLOW WILL LIKELY PREVENT ANY TSTMS. THE FRONT WILL PUSH OFFSHORE LATER TONIGHT. MODELS SHOW SFC HIGH AND UPPER LEVEL RIDGE BUILDING INTO THE REGION EARLY WED THRU FRIDAY. && .MARINE... A WEAK COLD FRONT WILL DROP SOUTH THROUGH THE MARINE AREA INTO TONIGHT. WINDS HAVE ALREADY TURNED TO THE WNW BEHIND THE FRONT OVER THE NORTHERN WATERS THIS AFTERNOON...AND SHOULD BECOME N-NW OVER THE ENTIRE AREA BY EARLY WED MORNING. HIGH PRESSURE BEGINS TO BUILD OVER THE MARINE AREA WEDNESDAY THEN REMAINS IN PLACE THROUGH AT LEAST FRIDAY. NO SCA CONDITIONS ARE ANTICIPATED DURING THIS TIME. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...BMD NEAR TERM...BMD SHORT TERM...BMD LONG TERM...JDM AVIATION...JEF MARINE...JDM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 345 PM EDT TUE AUG 28 2012 NCZ012>017-030>032-102-VAZ060-065>067-079>082-084-086>098-100-291945- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE EDWARD- MECKLENBURG-LUNENBURG-NOTTOWAY-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY- YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON- NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA- 345 PM EDT TUE AUG 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BRING THE POTENTIAL FOR HEAVY RAINFALL AND LOCALLY STRONG GUSTY WINDS. HEAVY RAINFALL MAY PERSIST THROUGH EARLY WEDNESDAY MORNING ACROSS EXTREME SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>638-650-652-654-656-658-291945- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER- JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE- JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE- TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 345 PM EDT TUE AUG 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ021>025-VAZ048-049-061>064-068>078-083-085-099-291945- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-AMELIA- POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-NEW KENT-MIDDLESEX- ACCOMACK- 345 PM EDT TUE AUG 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. BMD
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1146 AM EDT TUE AUG 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM TSTM WND DMG 1 NNE TROWER 37.62N 75.73W
08/25/2012 ACCOMACK VA EMERGENCY MNGR
*** 1 INJ *** TRAILER HOME DAMAGED BY STRAIGHT-LINE
WINDS...ONE MINOR INJURY...ORIGINALLY REPORTED AS A
TORNADO
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER AKQ1200687
JMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
349 PM EDT TUE AUG 28 2012
VAZ090-091-094-282015-
JAMES CITY VA-NEWPORT NEWS/HAMPTON VA-YORK VA-
349 PM EDT TUE AUG 28 2012
...THUNDERSTORM OVER THE MIDDLE PENINSULA...
AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEWLY DEVELOPED THUNDERSTORM ALONG A SOUTHWARD MOVING COLD FRONT
OVER DENBIGH...OR ABOUT OVER PATRICK HENRY FIEL...MOVING EAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OYSTER
POINT...AND...PATRICK HENRY FIEL AT 355 PM EDT...PATRICK HENRY
FIEL...AND...GRAFTON AT 400 PM EDT...TABB...AND...BEACONSDALE AT 405
PM EDT...BEACONSDALE...AND...DARE AT 410 PM EDT.
EXPECT WIND GUSTS UP TO 30 MPH AND LOCALLY HEAVY DOWNPOURS IN THE
PATH OF THIS STORM.
LAT...LON 3699 7631 3700 7634 3696 7641 3696 7645
3702 7647 3705 7652 3708 7654 3707 7656
3711 7662 3721 7659 3719 7638 3717 7638
3718 7635 3713 7627
44SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
416 PM EDT TUE AUG 28 2012
VAZ091-094-095-282045-
NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-YORK VA-
416 PM EDT TUE AUG 28 2012
...THUNDERSTORM MOVING ACROSS THE PENINSULA...
AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NORTHAMPTON...OR ABOUT OVER LANGLEY AFB...MOVING
EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LANGLEY
VIEW...AND...LANGLEY AFB AT 425 PM EDT...RALEIGH TERRACE...AND...PLUM
TREE ISLAND REFUGE AT 430 PM EDT...HAMPTON...AND...HALLWOOD AT 440 PM
EDT...GRAND VIEW AT 445 PM EDT.
EXPECT WIND GUSTS TO 35 MPH AND LOCALLY HEAVY DOWNPOURS IN THE PATH
OF THIS STORM.
LAT...LON 3697 7630 3700 7633 3699 7638 3700 7646
3702 7647 3706 7653 3719 7649 3716 7633
3712 7627 3708 7626 3698 7629 3696 7626
44SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
452 PM EDT TUE AUG 28 2012
VAZ088-089-091>098-282115-
CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX
VA-VIRGINIA BEACH VA-YORK VA-
452 PM EDT TUE AUG 28 2012
...SHOWERS AND THUNDERSTORMS DEVELOPING ALONG A COLD FRONT...
AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS ALONG A SOUTHWARD MOVING COLD FRONT
FROM BUCKROE BEACH TO 5 MILES SOUTHWEST OF IVOR...OR FROM HAMPTON
TO 7 MILES SOUTH OF WAKEFIELD...MOVING SOUTHEAST AT 10 MPH. THE
THUNDERSTORMS WILL BE NEAR FORT MONROE AROUND 505 PM EDT...
ISLE OF WIGHT AROUND 510 PM EDT...
ZUNI AROUND 515 PM EDT...
EXPECT WIND GUSTS TO 35 MPH AND LOCALLY HEAVY DOWNPOURS IN THE PATH
OF THESE STORMS.
LAT...LON 3673 7694 3691 7717 3704 7660 3696 7647
3691 7646 3690 7640 3693 7639 3693 7634
3696 7634 3697 7630 3699 7631 3700 7636
3696 7643 3702 7647 3706 7653 3712 7628
3708 7626 3698 7629 3693 7615
44SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
514 PM EDT TUE AUG 28 2012
VAZ093>098-282145-
CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-
514 PM EDT TUE AUG 28 2012
...STRONG THUNDERSTORM APPROACHING NORFOLK...
AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF FORT MONROE...OR ABOUT 8
MILES NORTH OF CHURCHLAND...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR PHOEBUS AT 525 PM EDT...NORFOLK NAS...
AND...WILLOUGHBY SPIT AT 545 PM EDT.
EXPECT WIND GUSTS TO 35 MPH AND LOCALLY HEAVY DOWNPOURS IN THE PATH
OF THESE STORMS. THE RUNOFF FROM THE RAINFALL WILL LIKELY RESULT IN
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS.
LAT...LON 3669 7632 3694 7665 3701 7655 3696 7647
3691 7646 3690 7640 3693 7639 3693 7634
3697 7633 3697 7630 3699 7631 3700 7636
3696 7643 3705 7650 3709 7644 3703 7628
3698 7629 3693 7615
44SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 516 PM EDT TUE AUG 28 2012 VAZ080-081-087-088-092-282145- DINWIDDIE VA-GREENSVILLE VA-PRINCE GEORGE VA-SOUTHAMPTON VA-SUSSEX VA- 516 PM EDT TUE AUG 28 2012 ...THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL VIRGINIA... AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER STONY CREEK...OR ABOUT 13 MILES NORTHEAST OF PURDY...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OWENS AT 525 PM EDT...SUSSEX...AND...BOOKER AT 545 PM EDT. EXPECT WIND GUSTS TO 35 MPH AND LOCALLY HEAVY DOWNPOURS IN THE PATH OF THESE STORMS. LAT...LON 3693 7710 3666 7733 3690 7755 3702 7743 44
The Norfolk radar (KAKQ), 51 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
3 flash flood. Local standard time, as filed.
Car was surrounded by 3 feet of water.
Fox Hill Road was almost impassable at Mercury Boulevard due to flooding.
Numerous roads were closed or impassable due to flooding. Apartment complex was evacuated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411029, 411030, 411031.